NIACIN DIETARY SUPPLEMENT
The Niacin - Vitamin B3 Flush Reaction
The Niacin flush or reaction can sometimes be mistaken for a side effect when in fact it increases blood flow and raises good
When you get that "flush" reaction after taking the Niacin dietary supplement, the small blood vessels in your body are being
expanded in size because of the niacin. Many of your small blood vessels, called "capillaries" are so small that blood cells can go
through them only in single file.
Sometimes, in fact, that small passageway is clogged and blood doesn't get through at all.
While the large organs of the body all have blood supplied from large arteries, a great deal of your body, particularly the parts
near the surface (skin and surface areas) get their ONLY supply of blood (therefore also of oxygen and food!) from these small
capillaries. So, if those capillaries are not carrying the blood, then those parts of the body are not getting nourishment and
Niacin causes these small capillaries to get larger -- so they might be able to carry two or three blood cells at the same time.
This is a tremendous increase in blood flow.
Adding relatively small amounts of niacin dietary supplements (a form of vitamin B3) to a standard cholesterol-lowering regimen led
to a significant improvement in in control of HDL (good) cholesterol levels, an important predictor of heart disease risk, according
to a study in the American Heart Journal. The effects of niacin on cholesterol control are well documented.
In the new study, people taking one of a class of cholesterol-lowering medications known as statin drugs were randomly chosen to
receive either 100 mg of niacin per day or placebo. In the people receiving niacin,
HDL cholesterol levels increased by an average of 5%, compared with a slight decrease in the placebo group; the difference between
groups was statistically significant. This increase in HDL levels is considered a beneficial change, since high levels of HDL are
associated with a reduced risk of heart disease. Niacin did not cause any major side effects, and only 20% of the patients
experienced the typical niacin flush, a sensation of itching and burning of the skin that often accompanies high-dose niacin
You experience this NIACIN FLUSH reaction as a reddening of the skin -- simply because there is more blood close to the surface of
the body. As this blood flows in these areas the cells of the small capillaries will also be getting rid of their waste products, and
often they produce "histamine" as part of that process. That histamine is another natural substance produced by every cell in the
body -- when the cell is under attack, or is getting rid of toxins. Histamine can causes an "itchy" feeling, but over extended
Niacin use the FLUSH is lessened.
Niacin can be very effective and safe in lowering low-density lipoprotein cholesterol and triglyceride levels and also in increasing
high-density lipoprotein cholesterol levels. In combination with other lipid-lowering, it has reduced the incidence of cardiovascular
events and stopped the progression of coronary artery lesions. It may be the most cost-effective lipid-lowering agent currently
Niacin dietary supplement is vitamin B-3, one of the water soluble B-complex vitamins. One of niacin's unique properties is its
ability to help you naturally relax and get to sleep more rapidly at night. And it is well established that niacin helps reduce
harmful cholesterol levels in the bloodstream. Abram Hoffer, M.D., Ph.D. explains: Niacin is one of the best substances for
elevating high density lipoprotein cholesterol (the "good cholesterol) and so decreases the ratio of the total cholesterol over high
These statements have not been evaluated by the FDA. These products are not intended to diagnose, treat, cure or prevent any
The information provided on this site is for educational purposes only and is not intended as a substitute for advice from your
physician or other health care professional. Nor is any of the information contained on or in any product label or packaging. You
should not use the information on this site for diagnosis or treatment of any health problem or for prescription of any medication or
other treatment. You should consult with a healthcare professional before starting any diet, exercise or supplementation program,
before taking any medication, or if you have or suspect you might have a health problem. You should not stop taking any medication
without first consulting your physician.